New York, 2007

Damaging Winds in New York, April 23, 2007

April 23, 2007 · NWS BUF · 3 events in 2 counties and zones

Showers and thunderstorms developed in warm, moist air ahead of an approaching cold front. The thunderstorms produced damaging wind that downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms developed in warm, moist air ahead of an approaching cold front. The thunderstorms produced damaging wind that downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 23, 2:53 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 23, 2:53 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
353 PM EDT MON APR 23 2007

.SHORT TERM /TONIGHT THROUGH THURSDAY/...

THE LINE OF CONVECTION THAT FORMED ALONG THE PRE-FRONTAL TROUGH
BECAME MORE ROBUST THIS AFTERNOON AS A PASSING SHORT WAVE HELPED
TO COOL THE MID LEVELS LEVELS OF THE ATMOSPHERE. MUCH OF THE
CONVECTION APPEARS TO HAVE BEEN ELEVATED AS WELL SINCE IT DID NOT
WEAKEN AS IT PASSED OVER THE STABLE COLD DOME OVER THE LAKES.

AFTER THE PRE-FRONTAL CONVECTION ENDS...THE NEXT BATCH OF
CONVECTION THAT IS ASSOCIATED WITH THE APPROACHING COLD FRONT WILL
TRACK EAST ACROSS THE CWA THIS EVENING. THE MODERATELY STRONG AND
UNI-DIRECTIONAL FLOW COULD RESULT IN SOME STRONG WIND GUSTS WITH
SOME OF THE THUNDERSTORMS. THE SHOWERS AND SCATTERED THUNDERSTORMS
WILL END FROM WEST TO EAST AS THE FRONT CROSSES THE AREA BETWEEN 00Z
AND 03Z. NOTICEABLY DRIER AIR FOLLOWING THE FRONT WILL ALLOW THE
CLOUDS TO THIN OUT NICELY BY DAYBREAK.

EXPECT MOSTLY SUNNY...BUT NOTICEABLY COOLER TEMPERATURES ON
TUESDAY AS A CANADIAN HIGH RIDGES INTO THE GREAT LAKES.
TUESDAY NIGHT WILL START OUT MAINLY CLEAR...BUT CLOUDS WILL
INCREASE GRADUALLY FROM SOUTHWEST TO NORTHEAST AS A STRONG
BAROCLINIC ZONE SETS UP NORTH OF THE STALLED FRONTAL
BOUNDARY. EXPECT SOME LIGHT RAIN TO REACH THE WESTERN SOUTHERN
TIER BEFORE DAYBREAK WEDNESDAY.

THE MODELS SUGGEST THAT THE BEST LOW LEVEL MOISTURE CONVERGENCE
WILL LIE ACROSS THE SOUTHERN TIER ON WEDNESDAY. THIS WILL LIKELY
RESULT IN A STRONG SOUTH TO NORTH GRADIENT IN PCPN ACROSS THE
AREA. WILL STILL INCLUDE A CHANCE OF RAIN UP TO THE SOUTH SHORE OF
LAKE ONTARIO...BUT PLAN TO KEEP THE NORTH COUNTRY DRY.

EXPECT THE RAIN TO TAPER OFF AND SETTLE TO THE SOUTHEAST
WEDNESDAY AS THE FIRST LOW THAT FORMS ALONG THE STALLED FRONT
SLIDES OFF THE EAST COAST. RAIN WILL THEN SHIFT BACK TO THE NORTH
ON THURSDAY AS THE MAIN LOW LIFTS NORTH TOWARD THE GREAT LAKES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

12Z GFS COMING INTO AGREEMENT WITH HPC PROGS IN TAKING FINAL IN A
SERIES OF WAVES NORTHWARD FROM OHIO VALLEY ACROSS NY-PA BORDER AREA
FRIDAY AND SLOWLY EASING IT OFF TO THE EAST FRI NT AND SAT AS UPPER
TROF CATCHES UP WITH IT. WILL EXTEND SHOWER THREAT ACROSS ENTIRE
AREA FOR THURS NT AND FRI WITH SLIGHTLY HIGHER POPS SOUTH VS NORTH.
RIDGING SHOULD GRADUALLY BUILD EAST ON SATURDAY WITH IMPROVEMENT
     WILL JUST CARRY LINGERING CHC POPS EAST SAT MORNING. IT CONTINUES
TO LOOK DRY FOR REST OF SAT THROUGH SUNDAY WITH SEASONABLE LATE
APRIL TEMPS. NEXT COLD FRONT PROGGED TO CROSS SUN NT/MON AM WITH CHC
SHOWERS AGAIN. COOLER MONDAY.

&&

.AVIATION /19Z-18Z/...

VFR CONDITIONS WILL CONTINUE UNTIL THE FROPA ARRIVES THIS EVENING
WITH A POSSIBLE BRIEF MVFR EXCEPTION WITH A PREFRONTAL LINE OF
SHOWERS IN THE 18-20Z TIME FRAME AT KBUF AND 20-22Z AT KROC. A
THUNDERSTORM MAY EVEN ACCOMPANY THIS LINE. THERE MAY BE A SEVERAL
HOUR PERIOD OF MVFR CONDITIONS IN THE COLD ADVECTION FOLLOWING THE
FRONT LATER THIS EVENING AND OVERNIGHT...BUT ALL SITES SHOULD
IMPROVE TO VFR AGAIN BY 12-14Z TUESDAY. LOOK FOR STRONG SOUTHWEST
WINDS...WITH GUSTS OF 30-35 KTS...ACROSS MOST OF THE SITS DURING THE
LATE AFTERNOON/EARLY EVENING PERIOD TODAY.

&&

.MARINE...

BUOYS SHOW THAT STRONG SOUTH SOUTHWEST WINDS ARE BEING SUPPRESSED
OVER COLDER LAKE WATERS...BUT STILL STRONG ENOUGH TO MAINTAIN SCA
FOR NEARSHORE LK ONTARIO WATERS WEST OF ROCHESTER WITH HELP FROM
DOWNSLOPING. AM A BIT CONCERNED THAT WINDS WILL PICK UP EVEN MORE
FOR A TIME LATER THIS AFTERNOON/EARLY EVENING AS THEY VEER A BIT
MORE SOUTHWESTERLY...SO WILL EXTEND SCAS ALL ALONG SOUTH SHORE OF
LK ONTARIO TO MEXICO BAY TILL 9 PM THIS EVENING. WILL ALSO HOIST
THEM FOR THAT PERIOD ON LK ERIE NEARSHORES AS WINDS APPEAR STRONG
ENOUGH TO BREAK THROUGH LOW LEVEL INVERSION FOR A TIME.

WINDS WILL RATHER QUICKLY VEER TO NORTHWEST AFTER FROPA THIS EVENING
AND EVENTUALLY NORTHERLY TUESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR LEZ040-
         041.
         SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
         LOZ042>044.

&&

SHORT TERM...TJP
LONG TERM...SFM
AVIATION...SFM
MARINE...SFM
Hazardous weather outlook, Apr 23, 4:32 AM EST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
532 AM EDT MON APR 23 2007

NYZ001>005-010>014-019>021-085-240945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
532 AM EDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-240945-
OSWEGO-JEFFERSON-LEWIS-
532 AM EDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS INCREASING TO 15 AND 25 MPH...COMBINED WITH THE
RECENT SPELL OF DRY WEATHER...WILL CREATE AN INCREASED RISK OF
WILDFIRES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-061-LOZ042>045-062>065-SLZ022-024-240945-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
532 AM EDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

TMA

The radar

The Buffalo radar (KBUF), 57 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
April 23, 5:30 PM EST
Where
Chautauqua County, Silver Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.550, -79.170

Thunderstorm Wind, Jefferson

When
April 23, 6:25 PM EST
Where
Jefferson County, Watertown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.980, -75.920

Thunderstorm Wind, Jefferson

When
April 23, 6:55 PM EST
Where
Jefferson County, Adams
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.820, -76.030

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28328, 28329, 28330.